| || |
Tapering off Vicodin - What is my usage level like? Scared....
Tapering off Vicodin - What is my usage level like? Scared....
A friend refered me to these boards and said there is a great community and support system here, similar to a NA meetings etc if you will. I want to make this short and sweet so here I go.
Im a mid twenties professional, and am addicited to Vicodin. I have been taking it for 2 years now, but only in the last 10 months or so has it become everyday use. For the first 6 months I was taking between 2-4 10mg pills a day, maybe a little more on the weekend. These last few months have been bad (well bad in my eyes I suppose, I dont want to offend anyone because my use is considered peanuts to others), I have taken anywhere between 4-8 10mg Norco pills (usually 4-6 pills, on bad days 7-8, which is prob twice a week, a couple times I took 10 in a day, UCK!). I know most of you will you say just jump ship, but I simply cannot do that as I work with kids and cannot get the time off (I will not be paid and I'm already barely living day to day).
Therefore, if I start tapering, what would be an acceptable schedule to minimize the physical withdrawals? I have the will power to taper and am set on doing it. What can I expect? I have never gone through something like this, if I drop say, 10mg every week, for the next month + or so, then jump ship at 5mg. What will I experience withdrawal wise? I heard the fear of withdrawal is the worst part, I've gone back down to 2 10mg pills at times (say a week) from 5-8 because I knew I was going to run out so I slowed down and didnt have any withdrawals, so maybe that will give you a better idea of what I could expect. Any help or feedback would be so much appreciated. Thankyou
hi honey bee,
I'm tapering from a different opiate but I don't see why the same procedure would not work for you. The schedule I"m using was developed by the resident expert here Robert325. It is basically to reduce by 25% at a time and when you feel stable after 4-5 days then do another 25% reduction. You have to be very devoted to getting off completely and not take more if you feel slight discomfort. If it were me then I would taper down much lower than 5mg. If you were going to go cold turkey (which I know you can't do) then it would be like a 4 day flu and after you would still feel something but every day would get better. The advantage of cold turkey is to get it over quickly and to get rid of anything you have left in the house. If you taper you have to have strong will power as the pills are only a reach away. I'm not an expert but I think if you jumped at 5mg. it might be as bad as going cold turkey now since you have been taking them for 2 years.
I would do a search on this site for Vicodin and read as much as I can. I just wanted to respond so you could have some support right away but I'm sure more people will come along soon. Welcome to the forum, your friend was right ... there is much love and support here. I spent the first few days reading and familiarizing myself how to navigate. Today the way the forum looks has changed so I have to familiarize myself again but I see the search is up on the top right side. Good luck to you and keep posting.
Btw, Norco is the same as Vicodin and I see a post that is similar to yours that might be of help to you. Here is the link:
Thanks for your reply. Wow, so even if I tapered down, over the next couple months or so, down to taking half a Norco, when I would finally stop taking them, I would still experience similar withdrawals if I were to quit Cold Turkey? I never used everyday until about 7-8 months ago if I remember correctly. Before that It was a weekend type of thing, couple days on, 5 days off. Thanks for the link. I will continue to research but if anyone else has any feedback / experience, it would be greatly appreciated. Thanks again.
Welcome. Some pretty simple advice. Prepare for the worst - hope for the best. I know that sounds cliche', but it is true and applicable.
I never tapered off of opiates. I am a pill gobbler through-and-through. C/T was the only method for me. I, unfortunately, did it twice, do to my diseases' requirement that I go out and do a little more painful research. I went c/t off of a fairly high level of oxycodone - a little different then the hydrocodone that you are taking. None-the-less, they are both opiates, and getting off of them simply $ucks. The rewards, the end result - its absolutely life changing.
Opiate addiction can be/is a terminal illness. Treat it as such. Getting clean is your first step - the easy one. STAYING clean is the hard work.
Stay focused. If you can taper - more power to you. Some on here have tapered successfully, so it absolutely can be done. You have my prayers and best wishes.
In the end, you will come to find out what works for you to get and stay clean. There is not one and only right answer. You will find out what works for you.
Keep posting and let us know how you are doing w/ your taper. I am sure there will be people here that will pop on to your thread and share their experience, strength and hope w/ you w/ regards to tapering.
Stay strong, stay convicted, stay vigilant. You are a winner for simply admitting you haver a problem and taking active steps to address it. You are not alone - we are all in this life-long battle to keep our disease arrested forever, together.
Persistency is consistency
Hi Honey Bee,
Originally Posted by mottam
You have more friends on here than you can imagine; very glad you posted.
I really don't understand how this works with tapering, but it seems quite complicated depending on how long you have been using, and what else has been in the mix.
My priority has been to get off my DOC (alcohol) and then deal with the pills. I don't use them together (thank the Lord), but I am pretty well off the alcohol, and the vicodin has helped me do that. I go to AA, NA, Dually addicted etc. for support, but I am going to try to add to that: more exercise, and some basic changes in lifestyle, as I know how easy it is to feel "fine" and then, (with no other changes) fall right back into a pattern.
It is so useful to "talk" here, especially with someone like yourself who can understand.
So... my "plan" is to taper by 5 mg every 3 days (I have 73 5mg left, and use, at the moment, 4 a day. Not much-a crutch of course. So, rough math here: 4 for the weekend=12 (and I plan to start going to church again; not really my cup of tea, but then maybe I just haven't tried very hard).
Next week: back to the gym (4 days of 3 pills/day) ...leaves me on Friday next with 73-27= 45
Following week (7 days at 2/day, and then I will re-assess at that point). I have a lot of new work to get done in the next month so that is exciting. Will have basically 30 pills left. I know that the physical pain is not much, but the mind... well that is something else.
I hope to keep writing here and finding support amongst people with similar situations.
Time for some new friends and some new kinds of living....
I know this sounds muddled, and it is. I am very aware that without change, I will fall right back into old ways. Thanks anyone/everyone for any thinking on this.
Mott and Thalia,
Thanks for the replying and the sound advice, Thalia, if I might ask, what was your usage and for how long? I have read through so many posts and am not sure what to expect if I taper, have you started? I am willing and have the ability to taper for a couple months from using roughly everyday for the last six or seven months or so. For the first 6 months it was between 20-40mg a day, only this last month has it increased to 50-80. Unfortunately a family incident crushed me and I found it easier to deal with the pain by taking more. I see how easy it is to mask the pain with these and would like to taper off and be done with them!!
Im going to start tapering next week and shoot for 30-50mg depending on the withdrawal level, and I plan on maybe dropping off 5mg every 3-4 days. I really have no idea what to expect withdrawal wise but, I did taper off Xanax successfully with minimal WDs. Thanks for all the help, if anyone has or has been in a similar situation and tapperd I'd love to hear your story. Im just so lost in determining what to expect with this taper!!
I have been successfully tapering using between 30-40mg (3-4) pills a day for the last 4 days down from 50-80 with very minimal withdrawals. After this week I plan on shooting for 20-30mg, using no more than 30mg in a day. I hope this continues to go as planned, I'm not quite sure what to expect as I continue to drop. I thought dropping from the 50-80mg range down to the 30-40mg range would be the toughest, but its day 4 of using only 30mg a day and I have not felt much physical WD wise, def some mild anxiety, nothing too tough to overcome though. I'll continue to post about my tapering schedule and how I am doing.
My only question is, what can I expect if I successfully taper down to say 5mg and stay at that for roughly a week or so, then jump ship? Will I still have all the symptoms if I were to go CT? Thanks.
Still reading here Honey Bee. I am at 5 mg (6-7 per day) and trying to stay there. ...for a while at least. Posted to Robert since I am going the "chicken" way with a taper. Too many things in the mix including alcohol (DOC) which is the thing I most want to avoid.
Waiting for the answer to your question...